Geometry of thermodynamic states

Brody, D C and Hughston, L P. 1998. Geometry of thermodynamic states. Physics Letters A, 245(1-2), pp. 73-78. ISSN 03759601 [Article]

No full text available

Abstract or Description

A geometric formalism for statistical estimation is applied here to the canonical distribution of classical statistical
mechanics. In this scheme thermodynamic states are characterised by a submanifold M of the unit sphere in a real Hilbert
space. The measurement of a thermodynamic variable corresponds to the reduction of a state vector, where the transition
probability is the Boltzmann weight. We derive a set of uncertainty relations for conjugate thermodynamic variables.

Item Type:


Identification Number (DOI):

Departments, Centres and Research Units:



11 May 1998Accepted
21 October 1998Published

Item ID:


Date Deposited:

14 Mar 2022 09:49

Last Modified:

14 Mar 2022 09:49

Peer Reviewed:

Yes, this version has been peer-reviewed.


Edit Record Edit Record (login required)